FOLLOW DR. KO: The Girl with a Lethal Secret
Sometimes, I feel like my life comes straight out of a movie.
Imagine this opening scene: A young woman who appears to be in her late teens to early twenties hails a passing ambulance in the middle of the night, says she has done cocaine for the first time and isn’t feeling well. She then has a seizure and collapses.
The EMS (Emergency Medicine Services) transports her to the closest Emergency Department (ED), which happens to be Lincoln Medical Center where I work. Upon arrival to the ED, the patient had another seizure before going into cardiac arrest. It took the emergency team seven attempts to shock her heart back to a detectable and regular rhythm, after which the now unconscious and intubated (a tube was inserted into her airway and connected to a ventilator to breathe for her) girl was transported up with all her tubes and ventilator to the Medical Intensive Care Unit (MICU) where I was assigned to be one of her doctors.
When I saw her, she was already covered in a cooling blanket to bring her body temperature down. Our normal temperature is 37°C (98.6°F), with some fluctuations throughout the day. When it falls below 35.0 °C (95.0 F), a condition known as “hypothermia” sets in. At this point virtually all bodily functions are impaired.
There is, however, something called “therapeutic hypothermia.” Basically, it has been shown that for patients who survive cardiac arrest, lowering their core body temperature to between 32.0 °C and 34.0 °C for 12 to 24 hours immediately after the arrest improves outcome. Cardiac arrest leads to ischemia, a restriction in blood supply to tissues that causes a shortage of oxygen and glucose needed to keep cells alive. At a lower temperature metabolism is decreased so that there is less of a demand for oxygen and glucose. There is also a reduced risk of reperfusion injury which is caused by a sudden incoming of blood after a prolonged lack of blood supply, possibly causing neurological damage.
For three days, the identity of this girl remained a mystery. She had no I.D. and she was unresponsive. I knew that cocaine can have unpredictable effects, but it seemed surprising that a young woman could end up in this state by trying it “just once”. Cocaine is a stimulant obtained from the coca plant and can cause constriction and even spasms of blood vessels. While most cocaine users do not experience immediate serious consequences, for a few unlucky ones the first time is also the last time. They die from a heart attack due to vasospasm of the coronary arteries. Chronic users may think that the only thing they get from cocaine is a high, they may actually go through life victims of mini strokes with eventual fatal consequences.
Finally, on the third day, several family members showed up: Mom, cousins, aunts, uncles. They had flown in to the U.S. from their home country after discovering the girl was missing. The mom had some concerns that the patient’s abdomen appeared a bit distended, so an abdominal x-ray was done but was unrevealing. The story was a little odd, but we let the social worker handle the social issues.
For the next two weeks, family came to visit daily. Mom was always by the bedside, often teary-eyed, understandably. We were all glad that the girl seemed to be improving steadily, albeit slowly. By the second week, she was awake and could follow commands. Her vital signs were, however, unstable. She was persistently tachycardic (fast heart rate), and our attempt to extubate her, meaning to wean her off the ventilator and remove her breathing tube failed. She had to be re-intubated.
One evening, I came back to the Intensive Care Unit from the emergency department and found policemen milling about. Not an unusual sight in the South Bronx so I didn’t pay much attention. But then the nurse told me that they were there because she had found four bags of cocaine in the patient’s diaper!
Bewildered, especially since the abdominal x-ray had not shown any foreign objects, we immediately ordered a CT scan, a more sensitive test, and this time, there was no doubt. There were at least eleven more bags in her body, and one of them looked like it was leaking. No wonder she was so tachycardic, she was high this entire time! I was instantly reminded of the award-winning movie Maria Full of Grace, a Columbian-American film released in 2004 about a young woman agreeing to be a “drug mule” to make ends meet.
Well, the drugs had to come out. Safely. We contacted the Surgery department, the Gastroenterology department and Poison Control. Finally, it was decided that the best option was emergency surgery. She would have to be opened up so the drugs could be removed with special care taken not to perforate any of the bags.
Closing scene: I visit the patient after her operation. She’s still intubated but now has a red scar running down her abdomen. The packets as it turned out had been tied together with a plastic string, which is why they were not expelled earlier.
I said hi to the mom who was still at bedside. I wondered if she had known all along.
To read more of Dr. Ko’s posts, please click here.